Alert archive / Michigan / Special Weather Statements in 2022
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Mar 23, 2022, 5:03 PM EDT for 4 counties in Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2022, 5:03 PM EDT (21:03 UTC)
- Expired
- Mar 23, 2022, 6:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.25 in
- Wind
- 40
Counties Allegan County, MI, Calhoun County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 649 m²/s²
- 0-3 km storm-relative helicity
- 810 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WWUS83 KGRR 232103
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
503 PM EDT Wed Mar 23 2022
MIZ064-071>073-232200-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
503 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of southern Calhoun, Van
Buren, southwestern Allegan and Kalamazoo Counties through 600 PM
EDT...
At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgeman, Michigan to near Fort Wayne,
Indiana. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kalamazoo... Portage... Marshall...
Battle Creek... South Haven... Paw Paw...
Vicksburg... Hartford... Galesburg...
Mattawan... Lawton... Bangor...
Decatur... Homer... Union City...
Schoolcraft... Climax... Richland...
Burlington... Westwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4236 8630
4258 8622 4216 8471 4207 8471
TIME...MOT...LOC 2059Z 211DEG 24KT 4206 8649 4128 8532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 23, 3:45 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 23, 3:45 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 345 PM EDT Wed Mar 23 2022 LATEST UPDATE... Discussion .DISCUSSION...(This evening through next Wednesday) Issued at 345 PM EDT Wed Mar 23 2022 - Thunderstorms this evening then just showers As we through yesterday that 150 knot jet core will weaken as it tracks toward northeast Ohio tonight. That means the triple point on the occluded front will also track south and east of our area. For the most part that will keep the more intense thunderstorms and any real tornado risk south and east of this area. Even so there is strong upper divergence associated with the shortwave that helps pull the occluded front through our area this evening. There is also good coupling of the surface convergence and upper divergence this evening along the occluded front. So, the area of showers and storms with the occluded front will hold together is it lifts northeast with the system. The area east of a line from South Haven to Clare will get showers tonight. The low level instability (surface based cape) stays near and south of I-94 but the most unstable cape gets north of I-96 and even as far north as Saginaw over the eastern sections of Lower Michigan. This suggests the stronger thunderstorms will have a hard time getting north of I-94. Even so there is enough mid level instability for hail as far north I-69. There is a significant low level inversion north of I-94 so no surface based convection is expected. This largely rules out damaging winds in our CWA. One the occluded front lifts out of the area, we get showers from the deformation zone late tonight. It should stay warm enough for all of this to stay rain showers since low temperature are expected to stay above freezing. - Showers and cool Thursday as system pulls out This system will slowly lift out of the area Thursday. Even so the upper level system becomes neg tilt over the NE CONUS and decent coastal storm will develop. This will leave Southwest Michigan in the upper trough through the day on Thursday. This means deep upper moisture and strong lift in the DGZ. It should stay warm enough to keep the precipitation mostly rain during the day time Thursday. Even so the wet bulb zero height falls below 1500 ft AGL by late in the day so I would expect snow to start mixing in with rain by evening. By evening it will start getting cold enough of the precipitation to change to all snow from northwest to southeast. The moisture should be moving out through as this happens. It is still possible to get some snow accumulations, more so north of I-96 before the precipitation comes to an end toward midnight. - Winter comes back? With the east coast system really developing, that will help to pull the next upstream shortwave even farther south. This next system has truly cold air with it. 850 mb tempeatures behind it, over Michigan may be as cold as -15c. That is cold enough, even in late March, with no snow on the ground and full sunshine to keep highs below freezing! The system comes through the area Friday night into Saturday morning. I could see a few inches of snow over a good part of our CWA as this moves through. We will look closer at this tomorrow. We stay on the cyclonic side of the polar jet until Sunday evening so some light snow showers may continue into Sunday morning near the Lake Michigan shore. Sunday should be the coldest day, maybe the coldest day of the month of March! - Quiet early next week than another big storm system We get shortwave ridging Monday into Tuesday. That will mean a slow warm up with some sunshine. However another strong Pacific system comes on shore, by our West Coast late in the weekend. That system becomes another large spring storm for us by midweek. There may be enough cold air still around then that the precipitation may start as snow or a mix then change to rain only to go back to snow later in the week. This would be another large QPF producing system too and may have thunderstorms depending on how it tracks. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 154 PM EDT Wed Mar 23 2022 We currently have a mix of MVFR/IFR cigs over the area and for the most part I expect low MVFR or IFR cigs to persist through Thursday. Showers and isolated thunderstorms are expected this afternoon into this evening but just showers are expected overnight into Thursday. The thunderstorm threat is greatest for LAN, JXN, AZO and BTL in the 22z till 02z time frame. A few of these could be strong and have some hail but the risk is low so I did not put hail in the actual TAF forecast nor did I put gusty winds with the storm as inversion heights are too high for strong winds to mix down at any of our TAF sites. I have the TAFs mostly dry after 06z but actually there will be showers around. They will not be widespread so trying to forecast when the would impact a TAF site is questionable. I put VCSH to cover that. && .MARINE... Issued at 154 PM EDT Wed Mar 23 2022 We have expunged the SCA since the winds have already decreased. The next threat for SCA is Friday into Saturday as the coldest air in several weeks pushes into the area. Winds will be up near 30 knots and waves should be in the 5 to 8 foot range. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && DISCUSSION...WDM AVIATION...WDM MARINE...WDM
Hazardous weather outlook, Mar 23, 2:00 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 200 PM EDT Wed Mar 23 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 200 PM EDT Wed Mar 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across just about all of Lower Michigan from mid afternoon into the mid evening hours. Strong thunderstorms with large hail are possible in the I-94 area from around 3 pm till around 10 pm this evening. The thunderstorms will produce locally heavy rainfall and frequent cloud to ground lightning. Storms will be moving northeast around 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Some snow accumulations are possible north of Route 20 early Friday morning and across a good part of this area early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. LMZ844>849-241600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 200 PM EDT Wed Mar 23 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible from mid afternoon into early this evening. Locally high waves, very low visibility in torrential rain, gusty winds and cloud to water lighting should be expected in any thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will likely become hazardous to small craft Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. wdm
In the hours before
Special weather statement, Mar 23, 3:40 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
340 PM EDT Wed Mar 23 2022
MIZ074-232045-
Jackson MI-
340 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of Jackson County
through 445 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cement City, or 11 miles south of Jackson, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson... Brooklyn... Grass Lake...
Vandercook Lake... Leoni... Spring Arbor...
Napoleon... Norvell... Horton...
Hanover... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8414 4207 8463 4242 8438 4242 8413
TIME...MOT...LOC 1940Z 206DEG 24KT 4209 8449
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Mar 23, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
503 PM EDT Wed Mar 23 2022
MIZ064-071>073-232200-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
503 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of southern Calhoun, Van
Buren, southwestern Allegan and Kalamazoo Counties through 600 PM
EDT...
At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgeman, Michigan to near Fort Wayne,
Indiana. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kalamazoo... Portage... Marshall...
Battle Creek... South Haven... Paw Paw...
Vicksburg... Hartford... Galesburg...
Mattawan... Lawton... Bangor...
Decatur... Homer... Union City...
Schoolcraft... Climax... Richland...
Burlington... Westwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4236 8630
4258 8622 4216 8471 4207 8471
TIME...MOT...LOC 2059Z 211DEG 24KT 4206 8649 4128 8532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:40 PM EDT | Special Weather Statement | GRR | Jackson | 65 min |
| Mar 23, 7:22 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham, Ionia | 53 min |
Nearby
Special Weather Statements in Michigan, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.